Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 143, NWS Cleveland, OH

July 28, 2002Ashtabula County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 28, 2002, 1:11 AM EDT for Ashtabula County, Ohio; Erie County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 1:11 AM EDT (05:11 UTC)
Expired
Jul 28, 2002, 2:15 AM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Ashtabula County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 136 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:15 AM EDTHail 0.75Corry, PADime size hail was observed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS51 KCLE 280511
SVRCLE
OHC007-PAC049-280615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
111 AM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN OHIO...
  ERIE COUNTY IN PENNSYLVANIA...

* UNTIL 215 AM EDT

* AT 111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
  OF ERIE TO 18 MILES WEST OF NORTH KINGSVILLE...OR ALONG A LINE
  EXTENDING FROM 18 MILES NORTHWEST OF ERIE TO 12 MILES NORTHWEST OF
  ASHTABULA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CONNEAUT
  NORTH KINGSVILLE
  ALBION
  CORRY
  EDINBORO
  ERIE
  GIRARD
  NORTH EAST
  UNION CITY
  WATERFORD
  WATTSBURG

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:00 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 11:00 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1100 PM EDT SAT JUL 27 2002

UPDATED TO PUT TORNADO WATCH IN FOR NW OH. MADE A FEW MINOR
ADJUSTMENTS...ADDED HEAVY RAIN WORRIED ABOUT TSTMS HEADG INTO NW PA
IN A FEW HRS. ATTM NO FLOOD WATCH...IT MAY MOVE QUICK ENOUGH.

.CLE...
OH...NONE.
PA...NONE.

KIELTYKA

In the hours before

Local storm report, Jul 27, 8:57 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
857 PM EDT SAT JUL 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    PIERPONT                  OH   WIND DAMAGE
07/27/02   ASHTABULA                      TREE FELL ON HOUSE.

0600 PM    1 1/2 S CROSSINGVILLE     PA   WIND DAMAGE
07/27/02   CRAWFORD                       TWELVE PINE TREES
                                          DAMAGED...SOME KNOCKED
                                          DOWN.

0705 PM    CORRY                     PA   WIND DAMAGE
07/27/02   ERIE                           SEVERAL TREES DOWN AND ONE
                                          TREE FELL ON A CAR.

FMK
Special weather statement, Jul 27, 11:55 PM EDT, 1 hour 16 minutes before
OHZ014-089-PAZ001>003-280445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1155 PM EDT SAT JUL 27 2002

...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD THE AREA...

AT 1154 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER
OF THUNDERSTORMS MOVING EAST SOUTHEAST TOWARD ASHTABULA COUNTY OF
OHIO AND ERIE AND CRAWFORD COUNTIES OF PENNSYLVANIA.

THE STORMS APPEAR THAT THEY WILL MOVE INLAND BETWEEN CONNEAUT IN
ASHTABULA COUNTY AND RIPLEY NEW YORK.

THE STORMS HAVE THE POSSIBILITY OF PRODUCING STRONG GUSTY
WINDS...VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HAIL.

IF YOU ARE OUTDOORS...BE SURE TO MOVE INDOORS AS THE STORMS
APPROACH.  LIGHTNING CAN AND DOES STRIKE WELL AHEAD OF THE MAIN
STORM CENTER.

LOMBARDY
Local storm report, Jul 28, 12:19 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1219 AM EDT SUN JUL 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    LINDSEY                   OH   .75 INCH HAIL
07/27/02   SANDUSKY

1035 PM    SANDUSKY                  OH   WIND DAMAGE
07/27/02   ERIE                           TWO LARGE LIMBS DOWN.

0850 PM    4 N TIFFIN                OH   .75 INCH HAIL
07/27/02   SENECA

FMK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:12 PM EDTTornado WarningCLELucas48 min
Jul 27, 8:41 PM EDTSevere Thunderstorm WarningCLESeneca34 min
Jul 27, 9:21 PM EDTSevere Thunderstorm WarningCLESandusky54 min
Jul 27, 9:49 PM EDTSpecial Marine WarningCLE116 min
Jul 27, 9:59 PM EDTSpecial Marine WarningCLE106 min
Jul 27, 9:59 PM EDTSpecial Marine WarningCLE106 min
Jul 27, 10:12 PM EDTSevere Thunderstorm WarningCLEErie63 min
Jul 27, 11:31 PM EDTSpecial Marine WarningCLE119 min
Jul 27, 11:31 PM EDTSpecial Marine WarningCLE119 min
Jul 28, 12:24 AM EDTSpecial Marine WarningCLE2 hr
Jul 28, 4:39 PM EDTSpecial Marine WarningCLE2 hr
Jul 28, 4:39 PM EDTSpecial Marine WarningCLE2 hr
Jul 28, 6:49 PM EDTSevere Thunderstorm WarningCLECuyahoga41 min
Jul 28, 7:21 PM EDTSpecial Marine WarningCLE114 min
Jul 28, 7:21 PM EDTSpecial Marine WarningCLE114 min
Jul 28, 7:21 PM EDTSpecial Marine WarningCLE114 min
Jul 28, 7:46 PM EDTSevere Thunderstorm WarningCLEOttawa59 min
Jul 28, 3:41 PM EDTSevere Thunderstorm WarningCLECrawford64 min
Jul 28, 5:05 PM EDTSevere Thunderstorm WarningCLEErie55 min
Jul 28, 5:30 PM EDTSevere Thunderstorm WarningCLECrawford60 min
Jul 28, 6:06 PM EDTTornado WarningCLECrawford24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.